Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 47, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 9, 2009, 3:38 PM CDT for Coahoma County, Tunica County, Mississippi; Lee County, Phillips County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2009, 3:38 PM CDT (20:38 UTC)
- Expired
- May 9, 2009, 6:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lee County, AR, Phillips County, AR, Coahoma County, MS, Tunica County, MS
The radar
The Little Rock radar (KLZK), 123 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 355 J/kg
- Mixed-layer CIN
- -747 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 092040
FFWMEG
ARC077-107-MSC027-143-092345-
/O.NEW.KMEG.FF.W.0047.090509T2040Z-090509T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT SAT MAY 9 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LEE COUNTY IN EASTERN ARKANSAS...
NORTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
WESTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 645 PM CDT
* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE NEXT FEW HOURS
BETWEEN 1 AND 3 INCHES OF RAIN IS EXPECTED TO OCCUR AS SHOWERS AND
THUNDERSTORMS REPEATEDLY MOVE OVER THE SAME LOCATIONS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MORO...
MARIANNA...GARRET GROVE AND AUBREY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3483 9110 3484 9042 3444 9039 3443 9100
3447 9100 3447 9104 3448 9105 3473 9106
3473 9110 3474 9111
$$1 follow-up statement
000
WGUS74 KMEG 092345
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
645 PM CDT SAT MAY 9 2009
ARC077-107-MSC027-143-092355-
/O.EXP.KMEG.FF.W.0047.000000T0000Z-090509T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHILLIPS AR-LEE AR-TUNICA MS-COAHOMA MS-
645 PM CDT SAT MAY 9 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN COAHOMA...
WESTERN TUNICA...LEE AND NORTHERN PHILLIPS COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED OR
EXITED THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED
TO EXPIRE
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3483 9110 3484 9042 3444 9039 3443 9100
3447 9100 3447 9104 3448 9105 3473 9106
3473 9110 3474 9111
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 9, 2:50 PM CDT, 48 minutes earlier.
Area forecast discussion, May 9, 2:50 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
250 PM CDT SAT MAY 9 2009
.DISCUSSION...
COLD FRONT IS MOVING INTO NORTH MISSISSIPPI THIS AFTERNOON. NOT
MUCH IN THE WAY OF SHOWERS IN THE FORECAST AREA AT THIS TIME WITH
SOME SHOWERS AND THUNDERSTORMS MOVING ACROSS SOUTHERN ARKANSAS AND
NORTHERN LOUISIANA. THIS ACTIVITY WILL MOVE INTO THE FORECAST AREA
BY EARLY EVENING. AS THE COLD FRONT SLOWLY SAGS SOUTHWARD TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
ESPECIALLY NEAR THE VICINITY OF THE FRONT. WITH ADDITIONAL
THUNDERSTORMS EXPECTED OVER THE AREA...THE POSSIBILITY OF LOCALLY
HEAVY DOWNPOURS MAY PRODUCE ADDITIONAL FLOODING ISSUES SO WILL
KEEP FLASH FLOOD WATCH GOING UNTIL 7 PM FOR THE NORTHERN HALF OF
THE FORECAST AREA AND UNTIL 7 AM SUNDAY FOR THE SOUTHERN HALF.
COLD FRONT WILL REMAIN HUNG UP ACROSS CENTRAL MISSISSIPPI ON
SUNDAY SO THERE WILL REMAIN A THREAT FOR SHOWERS AND THUNDERSTORMS
WITH THE BEST CHANCE FOR RAIN ACROSS NORTH MISSISSIPPI. THE FRONT
WILL HANG AROUND CENTRAL MISSISSIPPI SUNDAY NIGHT AND WEAKEN SO
MORE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. BY MONDAY...HIGH
PRESSURE BEGINS TO BUILD INTO THE REGION WHICH WILL DIMINISH THE
CHANCE OF RAIN. BY MONDAY NIGHT...THE THREAT OF RAIN SHOULD END
LEAVING DRY WEATHER AND NEAR NORMAL TEMPERATURES. THE DRY WEATHER
WILL BE SHORT LIVED AS A WARM SKIRTS THROUGH THE REGION TUESDAY
AND INTO WEDNESDAY BRINGING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. ANOTHER COLD FRONT WILL MOVE THROUGH THE FORECAST
AREA WEDNESDAY NIGHT AND THURSDAY BRINGING ADDITIONAL SHOWERS AND
THUNDERSTORMS. BY THURSDAY NIGHT...HIGH PRESSURE WILL MOVE BACK
INTO THE REGION AND SHOULD BRING A SOMEWHAT PROLONGED PERIOD OF
DRY WEATHER FROM THURSDAY NIGHT THROUGH SATURDAY.
&&
AVIATION...
18Z TAF CYCLE (09/18Z-10/18Z)
A COLD FRONT WAS MOVING SOUTHEASTWARD THROUGH KMEM AND KMKL AT 17Z...
AND WILL MOVE THROUGH KTUP AROUND 23Z. LINGERING SHOWERS AND MVFR
CEILINGS WILL OCCUR AT KMEM AND KTUP TIL 19Z. DAYTIME HEATING WILL
RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS AHEAD OF THE FRONT
POSSIBLY AFFECTING KTUP AFT 20Z. OTHERWISE VFR CONDITIONS WILL
OCCUR AT ALL SITES THIS AFTERNOON. UPPER LEVEL SHORT WAVES
EMBEDDED IN WESTERLY FLOW ALOFT WILL MOVE ACROSS THE SOUTHERN
PORTIONS OF THE MID-SOUTH TONIGHT AND SUNDAY MORNING RESULTING IN
NUMEROUS SHOWERS AT KTUP AND KMEM...ALSO SCATTERED THUNDERSTORMS
AT KTUP. KTUP WILL LOWER TO MVFR AFT 23Z...THEN IFR AFT 08Z. KMEM
WILL LOWER TO MVFR AFT 07Z. KMKL AND KJBR ARE EXPECTED TO REMAIN
NORTH OF THE RAIN TONIGHT AND SUNDAY MORNING WITH VFR CONDITIONS.
CONDITIONS IMPROVING AFT 15Z TO MVFR AT KTUP AS AN UPPER LEVEL
SHORT WAVE MOVES TO THE EAST.
JCL
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 60 71 56 70 / 60 50 60 30
MKL 56 72 52 72 / 50 50 50 20
JBR 56 70 53 70 / 50 50 50 20
TUP 60 69 56 71 / 60 70 60 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
RANDOLPH-ST. FRANCIS.
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR LEE AR-PHILLIPS.
MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-
PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, May 9, 9:40 AM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 940 AM CDT SAT MAY 9 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 940 AM CDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A MOIST TROPICAL AIRMASS AND SOUTHWARD ADVANCING COLD FRONT WILL PROVIDE A RISK FOR FLASH FLOODING OVER THE MIDSOUTH TODAY... ESPECIALLY OVER AREAS TO THE SOUTH OF A JONESBORO ARKANSAS TO PARIS TENNESSEE LINE. THE FLASH FLOOD RISK WILL LIKELY BECOME FOCUSED OVER NORTH MISSISSIPPI AND EAST CENTRAL ARKANSAS THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND TONIGHT.
In the hours before
Local storm report, May 9, 10:09 AM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1009 AM CDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM TSTM WND DMG WARDELL 36.35N 89.82W
05/09/2009 PEMISCOT MO LAW ENFORCEMENT
HUGE GRAIN BIN BLOWN ONTO ROADWAY
1222 AM HEAVY RAIN 4 NW COOTER 36.09N 89.86W
05/09/2009 E0.50 INCH PEMISCOT MO TRAINED SPOTTER
WALL CLOUD WITH ROTATION...NO FUNNEL YET
1250 AM FLASH FLOOD MAYNARD 36.42N 90.90W
05/09/2009 RANDOLPH AR LAW ENFORCEMENT
WATER MAKING HWY 115 IMPASSABLE...AND IS APPROACHING THE
NEARBY HOUSES...BUT NOT YET FLOODING THE HOUSES
0108 AM HAIL MILLSFIELD 36.15N 89.38W
05/09/2009 E0.88 INCH DYER TN TRAINED SPOTTER
ACCOMPANIED BY VERY HEAVY RAIN
0117 AM FUNNEL CLOUD 6 NE DYERSBURG 36.10N 89.30W
05/09/2009 DYER TN TRAINED SPOTTER
BETWEEN DYERSBURG AND NEWBERN
0131 AM FLASH FLOOD 5 W HAYTI 36.23N 89.84W
05/09/2009 PEMISCOT MO TRAINED SPOTTER
HWY C IMPASSABLE...CAR OFF ROADWAY DUE TO FLOODING
0133 AM HAIL YORKVILLE 36.10N 89.12W
05/09/2009 E0.75 INCH GIBSON TN LAW ENFORCEMENT
0133 AM TSTM WND GST YORKVILLE 36.10N 89.12W
05/09/2009 E60.00 MPH GIBSON TN LAW ENFORCEMENT
0146 AM HAIL DYER 36.07N 88.99W
05/09/2009 M1.00 INCH GIBSON TN LAW ENFORCEMENT
0159 AM HAIL 6 SW BRADFORD 36.01N 88.89W
05/09/2009 E1.00 INCH GIBSON TN LAW ENFORCEMENT
NEAR VAUGHNS GROVE
0400 AM FLASH FLOOD W BLYTHEVILLE 35.93N 89.92W
05/09/2009 MISSISSIPPI AR LAW ENFORCEMENT
ROADS IMPASSABLE DUE TO FLASH FLOODING ON STATE ROUTES
181 AND 151.
0600 AM FLASH FLOOD JONESBORO 35.82N 90.69W
05/09/2009 CRAIGHEAD AR LAW ENFORCEMENT
FLOODING ON STREETS IN JONESBORO.
0600 AM FLASH FLOOD BROOKLAND 35.90N 90.58W
05/09/2009 CRAIGHEAD AR LAW ENFORCEMENT
FLASH FLOODING RESULTED IN COUNTY ROAD 755 BECOMING
IMPASSIBLE.
0600 AM FLASH FLOOD CARUTHERSVILLE 36.18N 89.67W
05/09/2009 PEMISCOT MO CO-OP OBSERVER
SOME STREETS AND SECONDARY ROADS FLOODED
0730 AM FLASH FLOOD COVINGTON 35.57N 89.65W
05/09/2009 TIPTON TN PUBLIC
STREETS BECOMING NEARLY IMPASSIBLE DUE TO HIGH WATER.
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:29 PM CDT | Flash Flood Watch | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 47 hr |
| May 9, 5:32 AM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Tunica | 28 min |
| May 9, 6:36 AM CDT | Areal Flood Advisory | MEG | Benton, Coahoma, Lafayette, Marshall, Panola, Quitman and 4 more | 114 min |
| May 9, 4:45 PM CDT | Flash Flood Warning | MEG | Panola, Quitman, Tate, Tunica | 2 hr |
| May 9, 5:27 PM CDT | Flash Flood Warning | MEG | Coahoma, Quitman, Tallahatchie | 2 hr |
| May 8, 11:27 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 48 min |
| May 8, 11:31 PM CDT | Flash Flood Warning | MEG | Clay, Greene, Randolph | 119 min |
| May 8, 11:48 PM CDT | Tornado Warning | MEG | Clay, Greene | 42 min |
| May 9, 12:13 AM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Mississippi | 47 min |
| May 9, 12:45 AM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 45 min |
| May 9, 1:11 AM CDT | Flash Flood Warning | MEG | Clay, Greene, Lawrence, Mississippi, Randolph | 6 hr |
| May 9, 2:05 AM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 25 min |
| May 9, 2:26 AM CDT | Flash Flood Warning | MEG | Craighead, Greene, Lawrence, Mississippi, Poinsett, Randolph | 6 hr |
| May 9, 2:37 AM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 21 min |
| May 9, 3:10 AM CDT | Flash Flood Warning | MEG | Mississippi, Poinsett | 6 hr |
| May 9, 5:00 AM CDT | Areal Flood Advisory | MEG | Crittenden, Cross, St. Francis | 90 min |
| May 9, 6:13 AM CDT | River Flood Warning | MEG | Craighead | 3 days |
Nearby
Flash Flood Warnings in Mississippi, 2009Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.